Alert archive / South Carolina / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Charleston, SC

January 5, 2018Berkeley County, Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this wind chill advisory at Jan 5, 2018, 3:32 PM EST for Berkeley County, Colleton County, Dorchester County, South Carolina. It took effect at Jan 6, 2018, 2:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2018, 3:32 PM EST (20:32 UTC)
In effect from
Jan 6, 2018, 2:00 AM EST
Expired
Jan 6, 2018, 11:00 AM EST
In force
9 hr
Issued by
NWS Charleston, SC

Counties Berkeley County, SC, Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWUS42 KCHS 052032
WSWCHS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston SC
332 PM EST Fri Jan 5 2018

SCZ043>045-060445-
/O.NEW.KCHS.WW.Y.0003.180106T0000Z-180106T1600Z/
/O.NEW.KCHS.WC.Y.0002.180106T0700Z-180106T1600Z/
Inland Colleton-Dorchester-Inland Berkeley-
Including the cities of Walterboro, Saint George, Summerville, 
Goose Creek, and Moncks Corner
332 PM EST Fri Jan 5 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
11 AM EST SATURDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 11 AM EST
SATURDAY...

* WHAT...Black ice will develop tonight as any residual melt water
  re-freezes after sunset. Also, many secondary roads will remain ice
  covered and hazardous to travel. In addition, wind chill values
  will fall to as low as the upper single digits late tonight.

* WHERE...Inland Colleton, Dorchester and Inland Berkeley 
  counties.

* WHEN...For the Winter Weather Advisory, from 7 PM this evening
  to 11 AM EST Saturday. For the Wind Chill Advisory, from 2 AM to
  11 AM EST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, blanket, food and 
water in your vehicle in case of an emergency. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SCZ048>050-052-060445-
/O.NEW.KCHS.WW.Y.0003.180106T0000Z-180106T1600Z/
/O.NEW.KCHS.WC.Y.0002.180106T0700Z-180106T1600Z/
Beaufort-Coastal Colleton-Charleston-Tidal Berkeley-
Including the cities of Beaufort, Hilton Head Island, 
Edisto Beach, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
332 PM EST Fri Jan 5 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
11 AM EST SATURDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 11 AM EST
SATURDAY...

* WHAT...Black ice will develop tonight as any residual melt water
  re-freezes after sunset. Also, many secondary roads will remain
  ice covered and hazardous to travel. In addition, wind chill 
  values will fall to 10 to 15 degrees above zero late tonight.

* WHERE...Beaufort, Coastal Colleton, Charleston and Tidal 
  Berkeley counties.

* WHEN...For the Winter Weather Advisory, from 7 PM this evening
  to 11 AM EST Saturday. For the Wind Chill Advisory, from 2 AM to
  11 AM EST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, blanket, food and 
water in your vehicle in case of an emergency. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
430 
WWUS42 KCHS 060303
WSWCHS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston SC
1003 PM EST Fri Jan 5 2018

SCZ043>045-048>050-052-061600-
/O.CON.KCHS.WW.Y.0003.000000T0000Z-180106T1600Z/
/O.CON.KCHS.WC.Y.0002.180106T0700Z-180106T1600Z/
Inland Colleton-Dorchester-Inland Berkeley-Beaufort-
Coastal Colleton-Charleston-Tidal Berkeley-
Including the cities of Walterboro, Saint George, Summerville, 
Goose Creek, Moncks Corner, Beaufort, Hilton Head Island, 
Edisto Beach, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
1003 PM EST Fri Jan 5 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
SATURDAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 AM EST
SATURDAY...

* WHAT...Black ice will develop tonight as any residual melt water
  re-freezes. Also, many secondary roads will remain ice covered
  and hazardous to travel. In addition, wind chill values will
  fall to as low as ten degrees late tonight.

* WHERE...Colleton, Dorchester, Berkeley, Beaufort, and Charleston
  counties.

* WHEN...For the Winter Weather Advisory, until 11 AM EST 
  Saturday. For the Wind Chill Advisory, from 2 AM to 11 AM EST 
  Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, blanket, food and 
water in your vehicle in case of an emergency. If venturing
outdoors, minimize exposure to the cold wind chills by dressing in
layers and wearing a hat and gloves.

$$

JRL
237 
WWUS42 KCHS 060839
WSWCHS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston SC
339 AM EST Sat Jan 6 2018

SCZ043>045-048>050-052-061600-
/O.CON.KCHS.WC.Y.0002.000000T0000Z-180106T1600Z/
/O.CON.KCHS.WW.Y.0003.000000T0000Z-180106T1600Z/
Inland Colleton-Dorchester-Inland Berkeley-Beaufort-
Coastal Colleton-Charleston-Tidal Berkeley-
Including the cities of Walterboro, Saint George, Summerville, 
Goose Creek, Moncks Corner, Beaufort, Hilton Head Island, 
Edisto Beach, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
339 AM EST Sat Jan 6 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WHAT...Black ice had developed overnight as residual melt water
  refroze. Also, many secondary roads will remain ice covered and
  hazardous to travel. In addition, wind chill values will fall to
  as low as ten degrees early this morning.

* WHERE...Colleton, Dorchester, Berkeley, Beaufort, and Charleston
  counties.

* WHEN...Until 11 AM EST today for both the Wind Chill Advisory
  and the Winter Weather Advisory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, blanket, food and 
water in your vehicle in case of an emergency. If venturing
outdoors, minimize exposure to the cold wind chills by dressing in
layers and wearing a hat and gloves.


$$
431 
WWUS42 KCHS 061532
WSWCHS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston SC
1032 AM EST Sat Jan 6 2018

SCZ043>045-048>050-052-061645-
/O.EXP.KCHS.WC.Y.0002.000000T0000Z-180106T1600Z/
/O.EXP.KCHS.WW.Y.0003.000000T0000Z-180106T1600Z/
Inland Colleton-Dorchester-Inland Berkeley-Beaufort-
Coastal Colleton-Charleston-Tidal Berkeley-
Including the cities of Walterboro, Saint George, Summerville, 
Goose Creek, Moncks Corner, Beaufort, Hilton Head Island, 
Edisto Beach, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
1032 AM EST Sat Jan 6 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM EST THIS
MORNING...

Temperatures will rise above freezing through the remainder of the
morning. In addition to above freezing temperatures, full sun will
help aid in additional snow and ice melt today. However, many
secondary roads and any sections of road that remain shaded will
continue to be at least partially ice covered. Travel will remain
hazardous on some roadways.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 12:26 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 5, 12:26 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1226 PM EST Fri Jan 5 2018

.SYNOPSIS...
Arctic high pressure will prevail through the weekend. The high
will move into the Atlantic Monday, as a frontal system
develops to the south. Another region of high pressure builds
in during the middle of next week, with low pressure and its
associated cold front to approach late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this afternoon: Still no changes needed to the going
forecast. A few high clouds are passing through the southern
part of the forecast area, but will have no impact on the
forecast. Temperatures continue to creep above freezing and with
full sun any lingering snow/ice will get some much needed
melting time.

Tonight: There could be some thin high clouds across the area
this evening but clear skies will prevail overnight. No changes
to our forecast low temp scheme with very cold minimums back
into the teens inland and northern SC zones to the low and mid
20s across southeast GA.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday and Saturday night: The deep long wave trough covering the
eastern third of the country as we begin the weekend will steadily
progress east into the Atlantic during the night. During the same
time arctic high pressure drops from the upper Midwest to the mid
Atlantic region, with the cold air remaining entrenched locally with
freezing H8 temps across the bulk of the area. Depending upon how
much snow melts away from today, various guidance might how a "warm"
bias, so we have nothing higher than upper 30s north, lower and
middle 40s elsewhere on Saturday. There isn't much cold advection
during the night time hours, but with clear skies, light winds away
from the coast and the continued dry air mass, lows will average
some 15-20F below normal. The record at KCHS could be challenged as
a result (see CLIMATE section below), and we'll be close to the
requirement of a Wind Chill Advisory for at least parts of the area
Saturday night.

Sunday and Sunday night: The core of arctic high slides east into
the western Atlantic, with a modifying return flow to develop from
off the ocean as the synoptic flow veers to the E-SE. This occurs as
the flow aloft becomes zonal and weak warm advection develops. The
day begins with sunshine, but an increase in clouds will transpire
from off the Atlantic in the lower levels, and from the west in the
mid and upper levels advance of a short wave diving southeast from
the central and southern Plains to the lower MS valley. While
isentropic ascent does develop, PWat is less than 1/2 to perhaps 3/4
inches, so little if any risk of showers will occur. There should be
enough insolation Sunday to boost highs to the lower 40s north and
mid and upper 40s central and south. Lows at night will thankfully
stay above freezing just about everywhere.

Monday: Even at this stage there isn't a consensus on what
transpires regarding the upstream short wave, as it continues its
east-southeast progression early next week. However, there looks to
be enough forcing from this feature, the right rear quad of the
upper jet and an influx of moisture from the Atlantic and Gulf of
Mexico to produce chance PoP's (in the form of liquid). Continued
warm advection in advance of the short wave and due to an onshore
synoptic flow will support max temps considerably warmer than we
have seen so far in 2018.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Uncertainties remain regarding how the synoptic pattern unfolds
through mid week. But it does look like high pressure will prevail
much of the time Tuesday through Thursday, as heights continue to
climb aloft. For now we have nothing more than slight chance PoP's
during this time due to limited forcing and large model differences.
What isn't uncertain is that temps will be absolutely "balmy"
compared to what it has been. H8 temps are as high as 6-8C,
supporting near or even above normal max and min temps for this time
of year. By late in the week a prominent mid level anticyclone forms
in the W/SW Atlantic as a short wave drops into the southern and
central Plains. This induces a influx of higher moisture, resulting
in better rain chances for Friday, as well as temps far above
climo.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR at both KCHS/KSAV through 18Z Saturday.

Extended Aviation Outlook: VFR conditions persist through Sunday
night. There is a low to moderate risk of occasional flight
restrictions later Monday into Tuesday as moisture increases in
response to a nearby frontal system.

&&

.MARINE...
Today: Flow will continue to diminish during the morning to 10
kt or less by this afternoon while backing to more westerly
direction. Tonight offshore flow will continue with speeds
averaging near 15 kt and seas 2 ft near shore to 3-4 ft well
offshore.

Saturday through Sunday: Cold continental high pressure will
dominate with the flow gradually veering around to the NE. Modest
pinching of the gradient Saturday tightens moreso Sunday, enough so
we will be flirting with marginal Small Craft Advisories for both
winds and seas.

Monday through Wednesday: The high shifts into the Atlantic Monday,
then gives way to another region of high pressure that builds from
the N/NW. There are no advisory concerns Monday and Tuesday, but
another packed gradient could push conditions back near advisory
thresholds Wednesday.

&&

.CLIMATE...
Record lows for 5 January...
KCHS: 16F/1981
KCXM: 18F/1920
KSAV: 17F/1920

Record lows for 6 January...
KCHS: 17F/1999
KCXM: 17F/1924
KSAV: 17F/1999

Record lows for 7 January...
KCHS: 17F/2014
KCXM: 20F/2014
KSAV: 19F/2014

&&

.EQUIPMENT...
The temperature/dewpoint sensor on the KCHS ASOS is still malfunctioning
but the observer is manually augmenting the observation until the
problem can be resolved. Parts are on order.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...33
LONG TERM...33
AVIATION...BSH/33
MARINE...33
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jan 5, 10:59 AM EST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1059 AM EST Fri Jan 5 2018

GAZ087-088-099>101-116>119-SCZ040-042>045-047>052-061600-
Jenkins-Screven-Candler-Bulloch-Effingham-Inland Bryan-Coastal Bryan-
Inland Chatham-Coastal Chatham-Allendale-Hampton-Inland Colleton-
Dorchester-Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-
Charleston-Coastal Jasper-Tidal Berkeley-
1059 AM EST Fri Jan 5 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Black ice and wind chills: Low temperatures will fall into the upper
teens to low 20s across the area tonight. Any liquid remaining on
area roadways due to melting will freeze, producing widespread black
ice and hazardous traveling conditions. Also, wind chill values could
tall into the 10 to 15 degree range. A Winter Weather Advisory or
Wind Chill Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind Chills: Due to very cold temperatures and winds of at least 5
to 10 mph, wind chill values could fall into the 10 to 15 degree
range late Saturday night into early Sunday morning. A Wind Chill
Advisory could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ114-115-137>141-061600-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Tattnall-Evans-Long-Inland Liberty-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-
1059 AM EST Fri Jan 5 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jan 5, 10:46 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1046 AM EST FRI JAN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SNOW             1 WSW LADSON            32.98N  80.13W
01/05/2018  E5.0 INCH        CHARLESTON         SC   BROADCAST MEDIA

            *** 1 FATAL *** VEHICLE SLID OFF OF LADSON ROAD AT THE
            INTERSECTION WITH JAMISON ROAD AND FATALLY STRUCK A
            PEDESTRIAN.

&&

EVENT NUMBER CHS1800212

JMC
Special weather statement, Jan 5, 11:04 AM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
1104 AM EST Fri Jan 5 2018

GAZ101-116>119-SCZ043>045-047>052-052100-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1104 AM EST Fri Jan 5 2018

...Snow and Ice Covered Secondary Roads across the Region...

Sunny conditions and temperatures rising above freezing this
afternoon will result in additional melting of the lingering snow
pack today. However, secondary roads and bridges, especially in
areas of prolonged shade, will likely remain snow and ice covered
today. Temperatures are expected to fall below freezing early
this evening. The cold temperatures will refreeze the melt water
on area roadways again tonight, with areas of black ice expected
across the Charleston Tri-County south to the lower Savannah River
Valley. A Winter Weather Advisory for black ice could be needed
again tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards or the Internet for
the latest information from the National Weather Service.

&&

NED
Local storm report, Jan 5, 2:13 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
213 PM EST FRI JAN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             LUDOWICI                31.71N  81.74W
01/03/2018  M3.0 INCH        LONG               GA   SOCIAL MEDIA

0500 PM     SNOW             GARDEN CITY             32.10N  81.17W
01/03/2018  M4.0 INCH        CHATHAM            GA   SOCIAL MEDIA

0500 PM     SNOW             ALLENHURST              31.78N  81.61W
01/03/2018  E5.1 INCH        LIBERTY            GA   SOCIAL MEDIA

&&

EVENT NUMBER CHS1800213
EVENT NUMBER CHS1800214
EVENT NUMBER CHS1800215

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:32 PM ESTWinter Weather AdvisoryCHSBerkeley, Colleton, Dorchester19 hr

Nearby

Wind Chill Advisories in South Carolina, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.